logo for print

Ind. responders: Patients OD'ing on drugs laced with bug spray

Firefighter Scott Lebherz said the street drug KD is laced with heavy-duty bug sprays and causes users to writhe on the ground and struggle to breathe


By FireRescue1 Staff

INDIANAPOLIS — First responders are dealing with a new type of drug overdose that is caused by patients using drugs that are laced with bug spray.

Indy Star reported that the street drug KD can be consumed in many forms such as marijuana, spice or tobacco, but they are all laced with bug sprays such as Raid, according to firefighter Scott Lebherz.

Lebherz said the drugs can be bought for around $20 and users experience a 45-minute high that causes them to feel nearly catatonic.

Using the drugs can also result in writhing on the ground, difficulty breathing, sweating, convulsing and moving in slow motion.

“You look at what it does to a bug,” he said, “and then you got to think what it’s doing to your brain, and your body and everything else.” 

Indianapolis Fire Department medical director Dan O’Donnell said the practice of mixing drugs with other chemicals poses a problem for first responders as they do not know what kind of substance the patient is overdosing on.

"Someone can go from extremely combative to suddenly unconscious, not breathing and potentially in cardiac arrest," O’Donnell said. "... We try to stay on top of it as much as we can through education and training and situational awareness about just what drugs are in the city, but as soon as we kind of catch up to one, they seem to introduce a new substance out there."

Indianapolis Metro Police Department Sgt. Chris Wilburn said users cannot be arrested for possessing bug spray or other household items.

"If someone sprays a legal substance on something that is harmful to their health," Wilburn said, "that is not ... in their scope to diagnose this person as being a criminal.”

O’Donnell added that the risk of using these types of substances can also be long-term.

“If they go unconscious and not breathing, they could have problems just from that event,” O’Donnell said, “let alone what are the downstream effects of these drugs, three to five, six, seven, 10 years from now.”

  1. Tags
  2. Overdose

Recommended for you

Join the discussion

Copyright © 2018 FireRescue1.com. All rights reserved.